Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 187, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2014, 5:54 PM CDT for Lyon County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2014, 5:54 PM CDT (22:54 UTC)
- Expired
- Aug 18, 2014, 6:17 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Lyon County, IA
The radar
The Sioux Falls radar (KFSD), 52 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:56 PM CDT | HAIL 1.75 | 3 Ne Rock Rapids, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
599
WUUS53 KFSD 182254
SVRFSD
IAC119-182345-
/O.NEW.KFSD.SV.W.0187.140818T2254Z-140818T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
554 PM CDT MON AUG 18 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LYON COUNTY IN NORTHWEST IOWA...
* UNTIL 645 PM CDT
* AT 551 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCK
RAPIDS...AND MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LITTLE ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4339 9629 4350 9628 4350 9610 4350 9586
4333 9587
TIME...MOT...LOC 2254Z 276DEG 18KT 4347 9616
HAIL...1.25IN
WIND...60MPH
$$
BT2 follow-up statements
514
WWUS53 KFSD 182313
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT MON AUG 18 2014
IAC119-182345-
/O.CON.KFSD.SV.W.0187.000000T0000Z-140818T2345Z/
LYON IA-
613 PM CDT MON AUG 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LYON COUNTY UNTIL 645 PM CDT...
AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GEORGE...OR 10 MILES EAST OF ROCK RAPIDS...MOVING SOUTHEAST AT 30
MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4339 9629 4350 9628 4350 9610 4350 9586
4333 9587
TIME...MOT...LOC 2314Z 296DEG 27KT 4338 9595
WIND...HAIL 60MPH 1.00IN
$$
BT313
WWUS53 KFSD 182317
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT MON AUG 18 2014
IAC119-182328-
/O.CAN.KFSD.SV.W.0187.000000T0000Z-140818T2345Z/
LYON IA-
617 PM CDT MON AUG 18 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 4339 9629 4350 9628 4350 9610 4350 9586
4333 9587
TIME...MOT...LOC 2318Z 296DEG 27KT 4337 9591
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:37 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 18, 3:37 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 PM CDT MON AUG 18 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 336 PM CDT MON AUG 18 2014 BEGINNING TO SEE SCATTERED CONVECTION DEVELOP OVER EASTERN NORTH DAKOTA AND NORTHEASTERN SOUTH DAKOTA THIS AFTERNOON AS AN UPPER LEVEL SHORTWAVE DROPS SOUTHEASTWARD THROUGH THE NORTHERN PLAINS. EXPECTING SCATTERED CONVECTION TO DEVELOP ACROSS OUR EAST CENTRAL SOUTH DAKOTA...SOUTHWESTERN MINNESOTA...AND PARTS OF THE NORTHWESTERN IOWA ZONES THROUGH THE LATE AFTERNOON AND EARLY EVENING AS THE SHORTWAVE TRACKS TO THE SOUTH AND EAST AND A SURFACE BOUNDARY SWINGS ACROSS THE AREA. CANNOT RULE OUT A COUPLE OF SEVERE STORMS WITH ML CAPE VALUES RUNNING AROUND 1500 TO 2000 J/KG AND EFFECTIVE SHEAR AVERAGING CLOSE TO 20 TO 25 KTS...WITH THE HIGHER VALUES IN THE SOUTH. CONVECTION SHOULD RAMP DOWN PRETTY QUICKLY IN THE EVENING AS THE SHORTWAVE MOVES AWAY AND THE FRONT EXITS THE AREA...LEADING TO CLEARING SKIES AND LOWERING DEWPOINTS. NOT OVERLY REFRESHING HOWEVER WITH DEWPOINTS STILL HOVERING IN THE UPPER 50S TO AROUND 60. LOWS WILL ONCE AGAIN BOTTOM OUT JUST EITHER SIDE OF 60 DEGREES. TUESDAY LOOKS TO BE A DECENT DAY AS WEAK HIGH PRESSURE BUILDS INTO THE REGION. IT WILL REMAIN DRY DURING THE DAY WITH HIGHS SITTING RIGHT AROUND NORMAL FOR THIS TIME OF YEAR...IN THE LOWER TO MID 80S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 336 PM CDT MON AUG 18 2014 TUESDAY NIGHT IS MARKED BY UPPER RIDGING SQUARELY SITTING ON TOP OF THE SIOUX FALLS FORECAST AREA...WITH A CLOSED UPPER LOW OVER THE GREAT LAKES...AND UPPER TROUGHING TO OUR WEST. ALL OF THE VARIOUS MODELS HAVE BACKED OFF SOME WITH THE PRECIP IN OUR SOUTHERN AND WESTERN ZONES TUESDAY NIGHT. THEY ARE NOT SHOWING NEAR THE 850MB WIND DEFORMATION THAT THEY WERE YESTERDAY...NOR IS THE WARM AIR ADVECTION AND THETAE ADVECTION AS STRONG. IN ADDITION...THE PROFILES ARE DRIER. BELIEVE WHAT IS HAPPENING IS THE MODELS YESTERDAY WERE OVERDOING THE MOISTURE FIELDS...BRINGING A HIGH DEGREE OF LOW LEVEL MOISTURE TOO FAR DEEP INTO THE UPPER RIDGE. WE WILL HAVE PLENTY OF MID AND HIGH LEVEL CLOUDS IN OUR SOUTHERN AND WESTERN ZONES...AND THUS CHANCE POPS ARE STILL WARRANTED ESPECIALLY IN OUR MO RIVER VALLEY ZONES. BUT THE RAINFALL COULD HIT A BRICK WALL OF DRY AIR IS IT TRIES TO OOZE NORTHEASTWARD. ON WEDNESDAY...THE ECMWF IS BY FAR THE MOST BULLISH IN PAINTING QPF ACROSS OUR FORECAST AREA. BUT REALLY OVERALL THIS MODEL HAS PERFORMED JUST AS POORLY AS THE REST OF THEM IN TERMS OF TRYING TO FORECAST CONVECTION. THE OTHER DETERMINISTIC MODELS HAVE VERY LITTLE IN THE WAY OF QPF. BUT THEY DO SHOW DECENT WARM AIR ADVECTION ON WEDNESDAY...AND SHORT WAVE ENERGY IS LIFTING NORTHEASTWARD ACROSS OUR FAR WESTERN AND NORTHERN ZONES. AFTER LOOKING AT THE DEEPEST MOISTURE...KEPT CHANCE POPS GOING ALONG THE SHORT WAVE IN OUR WEST AND NORTH...BUT ONLY SLIGHTS ELSEWHERE. FOR TEMPERATURES...THE BIAS CORRECTED VALUES LOOKED TOO COOL ON WEDNESDAY GIVEN THE 850MB TEMPERATURES...SO WENT WITH WARMER CONSENSUS READINGS WHICH GIVE 80 TO 90 DEGREES FOR HIGHS. OF FURTHER NOTE...WEDNESDAY WILL BE HUMID...WITH HEAT INDEX READINGS AVERAGING MID 80S TO MID 90S IN THE AFTERNOON. ON WEDNESDAY NIGHT...YET ANOTHER STRONGER SHORT WAVE IS FORECAST TO LIFT UP THE SOUTHWEST FLOW ALOFT. THIS ONE HAS ORIGINS IN THE DENVER TO CHEYENNE AREA WEDNESDAY MORNING. THIS WAVE IS ALSO ACCOMPANIED BY A LOW LEVEL WIND SHIFT WHICH THE MODELS WERE ALSO SHOWING YESTERDAY. SO THERE IS A FOCUS MECHANISM IN PLACE. STILL FEEL THAT LIKELY POPS ARE CERTAINLY WARRANTED ALONG HIGHWAY 14...WITH STRONG CHANCE POPS ELSEWHERE EXCEPT CLOSER TO SIOUX CITY WHERE THE WAVE ENERGY IS NOT INFLUENCING MUCH. ONE CAN SEE ON THE MOISTURE PROFILES THAT THE DEEPER MOISTURE IS CUTOFF MOSTLY ALONG AND NORTH OF A GREGORY COUNTY...TO YANKTON...SPENCER IA LINE...WITH LESS MOISTURE TO DEAL WITH FURTHER SOUTH. MORE IMPORTANTLY...THE TRACK OF THE WAVE LOOKS TO BE ACROSS OUR WESTERN AND NORTHERN ZONES AGAIN...SIMILAR TO WEDNESDAY DAY PERIOD. THURSDAY WILL FOLLOW WITH WHAT SHOULD BE A WARM AND CONTINUED VERY HUMID DAY...BUT DRY CONCERNING PRECIP CHANCES. DESPITE THE SURFACE WINDS BECOMING WEST AND NORTHWEST... HUMIDITY VALUES WILL GIVE HEAT INDEX READINGS IN THE UPPER 80S TO UPPER 90S. IN THE EXTENDED...THE VARIOUS MEDIUM RANGE MODELS ARE FINALLY SHOWING SOME SEMBLANCE OF AGREEMENT. ON FRIDAY AND SATURDAY... UPPER RIDGING IS STRONG TO OUR SOUTHEAST...BUILDING NORTHWARD THROUGH THE OHIO RIVER VALLEY. TO THE WEST...A STRONG UPPER TROUGH MOVES ACROSS THE INTERMOUNTAIN WEST. THERE IS MODEL CONSENSUS OF A STRONG SHORT WAVE MOVING EASTWARD IN FRONT OF THE PARENT UPPER TROUGH TO THE WEST LATE FRIDAY AND FRIDAY NIGHT. THIS WAVE WILL HAVE A SURFACE WIND SHIFT ASSOCIATED WITH IT SO CERTAINLY DECENT RAINFALL CHANCES ARE ASSOCIATED WITH IT. IF THE WAVE COMES OUT AS STRONG AS ADVERTISED...WOULD NOT BE SURPRISED TO SEE SOME SEVERE WEATHER FRIDAY EVENING. HUMIDITY REIGNS ON FRIDAY AND SATURDAY...BUT FRIDAYS HIGHS ARE PROBLEMATIC IN THAT IT ALL HINGES ON THE AMOUNT OF CLOUD COVER. FOR NOW...DID NOT STRAY VERY FAR FROM CONSENSUS READINGS... WITH COOLER TEMPERATURES ON SATURDAY AND DRIER AIR MOVING NORTHWEST TO SOUTHEAST. STILL VERY HUMID IN NORTHWEST IA ON SATURDAY. THE REST OF THE EXTENDED COULD STILL BE FAIRLY ACTIVE AS THE UPPER TROUGH CONTINUES TO MOVE EASTWARD TOWARD THE NORTHERN PLAINS. IT WILL BE COOLER ON SUNDAY AND MONDAY AS COOLER AIR FROM THE NORTH DRAINS DOWN INTO THIS AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1203 PM CDT MON AUG 18 2014 ISOLATED TO SCATTERED CONVECTION IS EXPECTED TO DEVELOP MAINLY EAST OF INTERSTATE 29 THIS AFTERNOON...WITH TAF SITES MOST LIKELY NOT AFFECTED. OTHERWISE...VFR CONDITIONS THROUGH THE TAF PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...MJ AVIATION...JM
Hazardous weather outlook, Aug 18, 5:04 AM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 504 AM CDT MON AUG 18 2014 IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-191015- OSCEOLA-DICKINSON-OBRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-LYON MN- MURRAY-COTTONWOOD-NOBLES-JACKSON- 504 AM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE AREA. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE...WITH QUARTER SIZE HAIL AND STRONG WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT INTO THE COMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ039-040-054>056- 061-062-066-067-070-071-191015- LYON IA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-PIPESTONE-ROCK-DIXON- DAKOTA-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-MCCOOK-MINNEHAHA- TURNER-LINCOLN SD-CLAY SD-UNION- 504 AM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SMALL HAIL WILL BE POSSIBLE...ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT INTO THE COMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SDZ038-050-052-053-057>060-063>065-068-069-191015- BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-HANSON- CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON- 504 AM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT INTO THE COMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:40 PM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien, Osceola | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.